FRIDAY, April 30, 2021 (HealthDay News) — Anxiety was the cause of 64 vaccine reactions, including fainting, in people who got the Johnson & Johnson single-dose COVID-19 vaccine in early April at sites in five states, a new study finds.
Researchers led by Anne Hause of the U.S. Centers for Disease Control and Prevention noted that “anxiety-related events, including syncope [fainting], can occur immediately after vaccination with any vaccine and might be caused by anxiety about receiving an injection.”
They pointed out that these incident clusters occurred April 7-9, before any widespread publicity about the very rare blood clots since tied to the J&J shot.
The anxiety that led some vaccine recipients to show post-immunization symptoms — such as rapid breathing, a drop in blood pressure, nausea, headache or fainting — appear to have been tied to the fears some people have around needles. Everyone recovered and none were seriously ill.
“Because the [Johnson & Johnson] COVID-19 vaccine is administered as a single dose, this vaccine might be a more attractive option for persons who have needle aversion,” Hause and her colleagues theorized. That could account for the higher numbers of people who had anxiety-linked reactions with the shot versus the two-dose Pfizer or Moderna vaccines.
Overall, 64 reports of “anxiety-related events” were reported among the more than 8,600 people who received the J&J shot between April 7 and 9 in five vaccination clinics. In 17 of those cases, fainting was involved. The researchers noted that about a quarter of those who fainted said it had happened before when they’d received other vaccines.
According to the Associated Press, the clinics were located in California, Colorado, Georgia, Iowa and North Carolina, and four of the five locations issued temporary shutdown orders as health experts tried to determine the cause.
Further investigation uncovered 653 other such cases of anxiety-related side effects, out of a total of almost 8 million J&J shots delivered. The incidence is much higher than what’s typically seen with influenza vaccine campaigns, where fainting after vaccine delivery is extremely rare, the CDC team noted.
To be safe, “all COVID-19 vaccine recipients should be observed for at least 15 minutes after vaccination for anxiety-related and other events,” including rare allergic reactions, the researchers said.
Speaking with the AP, one expert said that anxiety-related reactions are always a part of vaccination campaigns.
“We knew we were going to see this” as mass COVID-19 vaccination sites were implemented around the world, Dr. Noni MacDonald told the news agency. MacDonald, a Canadian researcher who has studied similar incidents, said that up to 15% of adults are known to be afraid of needles.
And she said anyone can fall prey to injection-linked anxieties, and even hearing about one such event can start a kind of chain reaction that affects others in line to be vaccinated.
MacDonald, a professor of pediatrics at Dalhousie University in Halifax, Nova Scotia, reviewed such a cluster in involving 14 U.S. military reservists who developed symptoms after getting flu shots in 2009.
That cluster started with a 23-year-old man who reported progressive weakness in his arms and legs one day after his flu shot, but went on to recover.
“Everybody thinks this is [only] young teenage girls” who get such reactions, MacDonald told the AP. “Well, it isn’t.”
And she said even reading about anxiety reactions on social media might prime would-be vaccine recipients for their own adverse events.
All of that is part of normal human psychology, MacDonald stressed. “These people are not crazy,” she said, but their bodies are reacting in predictable ways to psychological stress.
The new study was published April 30 in the CDC journal Morbidity and Mortality Weekly Report.
Find out more about COVID-19 vaccines at the U.S. Centers for Disease Control and Prevention.
SOURCES: Morbidity and Mortality Weekly Report, April 30, 2021; Associated Press